Commun. Comput. Phys., 7 (2010), pp. 564-579.

Variational Formulation for Guided and Leaky Modes in Multilayer Dielectric Waveguides

David Stowell 1, Johannes Tausch 1*

1 Department of Mathematics, Southern Methodist University, Dallas, TX 75275, USA.

Received 4 March 2009; Accepted (in revised version) 6 August 2009
Available online 23 September 2009


The guided and leaky modes of a planar dielectric waveguide are eigensolutions of a singular Sturm-Liouville problem. The modes are the roots of a characteristic function which can be found with several methods that have been introduced in the past. However, the evaluation of the characteristic function suffers from numerical instabilities, and hence it is often difficult to find all modes in a given range. Here a new variational formulation is introduced, which, after discretization, leads either to a quadratic or a quartic eigenvalue problem. The modes can be computed with standard software for polynomial eigenproblems. Numerical examples show that the method is numerically stable and guarantees a complete set of solutions.

AMS subject classifications: 65N25, 65F15, 35J20

Notice: Undefined variable: pac in /var/www/html/issue/abstract/readabs.php on line 164
Key words: Dielectric waveguide, polynomial eigenvalue problem, variational formulation, finite elements, singular Sturm-Liouville problem, continuation method.

*Corresponding author.
Email: (D. Stowell), (J. Tausch)

The Global Science Journal